zbMATH — the first resource for mathematics

Towards the geometry of double Hurwitz numbers. (English) Zbl 1086.14022
Hurwitz numbers count the number of connected coverings of the Riemann sphere of given genus and degree, with prescribed ramification over \(\infty\) and simple branching at all other branch points. Their study goes back to A. Hurwitz [Math. Ann. XXXIX. 1–61 (1891; JFM 23.0429.01)]. The most important advance in the recent study of Hurwitz numbers has been the so-called ELSV formula (proved in [T. Ekedahl, S. Lando, M. Shapiro and A. Vainstein, Invent. Math. 146, No. 2, 297–327 (2001; Zbl 1073.14041)]), which expresses Hurwitz numbers as integrals of tautological classes over the moduli space of stable curves with marked points.
The paper under review goes a step further and deals with connected coverings with prescribed ramification over two points. Specifically, consider all possible connected coverings of genus \(g\) and degree \(d\) of the Riemann sphere, with fixed branch locus containing \(0\) and \(\infty\). Suppose that the branching over \(0\) and \(\infty\) is specified, respectively, by a partition \(\alpha\) and a partition \(\beta\) of \(d\), and that the branching at all other branch points is simple. Then the authors define the double Hurwitz number \(H^g_{\alpha,\beta}\) as the number of such covers, together with a labelling of the branch points over \(0\) and \(\infty\) (hence, the integer \(H^g_{\alpha,\beta}\) is always a multiple of \(| \text{Aut}(\alpha)| | \text{Aut}(\beta)| \)). The aim of this paper is to investigate the structure of double Hurwitz numbers. In doing this, the authors are guided by the intuition that they should be related by an analogue of the ELSV formula to the intersection theory on a suitable compactification of the universal Picard variety, i.e., a moduli space of curves of genus \(g\) with \(n\) marked points and a given line bundle. This compactified Picard variety is expected to be related to the one constructed in [L. Caporaso, J. Am. Math. Soc. 7, No. 3, 589–660 (1994; Zbl 0827.14014)]. Moreover, the authors announce that in a later paper they will exploit the structure of genus 0 double Hurwitz numbers to understand top intersections on the moduli space of smooth curves and to prove the intersection number conjecture in [C. Faber, in: Moduli of curves and abelian varieties. The Dutch intercity seminar on moduli. Aspects Math. E33, 109–129 (1999; Zbl 0978.14029)], for every genus and for up to three marked points.
If we fix the length \(m\) (respectively, \(n\)) of \(\alpha\), resp., \(\beta\), and we write \(\alpha=(\alpha_1,\dots,\alpha_m)\), \(\beta=(\beta_1,\dots,\beta_n)\), the double Hurwitz numbers \(H^g_{\alpha,\beta}\) define a function in the \(\alpha_i\), \(\beta_j\). Using ribbon graphs, the authors prove that the functions so obtained are piecewise polynomial of degree \(\leq 4g-3+m+n\). The proof is based on an interpretation of double Hurwitz numbers as the number of lattice points of certain polytopes, such that the position of the faces depends on \(\alpha\) and \(\beta\). In the special case \(g=0\), the authors prove that the degree of the polynomials is bounded below by \(2g-3+m+n\); they conjecture that this should hold also for positive genus. By considering the example \((g,m,n)=(0,2,2)\), the authors show that double Hurwitz numbers are not polynomial in general.
The central part of the paper deals with the case of covers with complete ramification over \(0\), i.e., double Hurwitz numbers of the form \(H^g_{(d),\beta}\), called here one-part double Hurwitz numbers. Using techniques from algebra, geometry and representation theory, the authors give explicit formulas (Theorem 3.1) for these Hurwitz numbers, which imply, among other things, that they are polynomials in the parts of the partition \(\beta\). Furthermore, the authors conjecture the form of an analogue of the ELSV formula for one-part Hurwitz numbers, expressing them as integrals of some (undefined as yet) “geometrically natural classes” on a suitable compactification of the Picard variety. The proprieties which the compactified Picard variety and the classes of it should satisfy are listed. For genus \(0\) and genus \(1\) the conjecture is proved, by choosing the compactified Picard variety to be, respectively, \(\overline{{\mathcal M}}_{0,n}\) and \({\overline{\mathcal M}_{1,n+1}}\). The authors also define a symbol \(\langle\langle \cdot \rangle\rangle_g\), which, in view of the conjecture, is expected to be the analogue of Witten’s correlation function \(\langle\cdot\rangle_g\). Indeed, the symbol \(\langle\langle\cdot\rangle\rangle_g\) satisfies properties similar to those of \(\langle\cdot\rangle_g\). In particular, the authors prove that the generating series of \(\langle\langle\cdot\rangle\rangle_g\) satisfies the string and dilaton equation, and an analogue of Itzykson-Zuber’s ansatz for intersection numbers on the moduli space of curves ((5.32) in [Int. J. Mod. Phys. A 7, No. 23, 5661–5705 (1992; Zbl 0972.14500)]). Moreover, they give analogues of the formulas in [C. Faber, R. Pandharipande, Ann. Math. (2) 157, No. 1, 97–124 (2003; Zbl 1058.14046)].
Next, the authors investigate the generating function of double Hurwitz numbers and express it in terms of Schur symmetric functions. As a corollary, one gets formulas for \(H^g_{\alpha,\beta}\) as a function of \(g\), when \(\alpha\) and \(\beta\) are fixed. This extends results of Kuleshov and Shapiro for covers of degree \(3,4,5\). Finally, when the length \(m\) of the partition \(\alpha\) is fixed, the authors define a symmetrized generating function for these numbers, and prove that it satisfies a topological recursion relation. This leads to closed expressions for the generating function for small \((g,m)\).

14H10 Families, moduli of curves (algebraic)
05E05 Symmetric functions and generalizations
14K30 Picard schemes, higher Jacobians
14H30 Coverings of curves, fundamental group
14N10 Enumerative problems (combinatorial problems) in algebraic geometry
Full Text: DOI
[1] Arnol’d, V.I., Topological classification of trigonometric polynomials and combinatorics of graphs with an equal number of vertices and edges, Funct. anal. appl., 30, 1, 1-17, (1996) · Zbl 0898.32019
[2] Bloch, S.; Okounkov, A., The character of the infinite wedge representation, Adv. math., 149, 1, 1-60, (2000) · Zbl 0978.17016
[3] Caporaso, L., A compactification of the universal Picard variety over the moduli space of stable curves, J. amer. math. soc., 7, 3, 589-660, (1994) · Zbl 0827.14014
[4] R. Dijkgraaf, Mirror symmetry and elliptic curves, in: R. Dijkgraaf, C. Faber, G. van der Geer (Eds.), The Moduli Space of Curves, Progress in Mathematics, vol. 129, Birkhäuser, Boston, 1995, pp. 149-163. · Zbl 0913.14007
[5] Eguchi, T.; Yamada, Y.; Yang, S.-K., On the genus expansion in the topological string theory, Rev. math. phys., 7, 3, 279-309, (1995) · Zbl 0837.58043
[6] Ehrhart, E., Sur un probleme de geometrie Diophantine lineare, J. reine angew. math., 226, 1-9, (1967)
[7] Ekedahl, T.; Lando, S.; Shapiro, M.; Vainshtein, A., On Hurwitz numbers and Hodge integrals, C. R. acad. sci. Paris Sér. I math., 328, 1175-1180, (1999) · Zbl 0953.14006
[8] Ekedahl, T.; Lando, S.; Shapiro, M.; Vainshtein, A., Hurwitz numbers and intersections on moduli spaces of curves, Invent. math., 146, 297-327, (2001) · Zbl 1073.14041
[9] Y. Eliashberg, personal communication, 2003.
[10] Y. Eliashberg, A. Givental, H. Hofer, Introduction to symplectic field theory, Geom. Funct. Anal. (special volume) (Pt II) (2000) 560-673. · Zbl 0989.81114
[11] C. Faber, A nonvanishing result for the tautological ring of \(\mathcal{M}_g\), math.AG/9711219v1, Preprint 1997.
[12] C. Faber, A conjectural description of the tautological ring of the moduli space of curves, in: Moduli of Curves and Abelian Varieties, Aspects of Mathematics, vol. E33, Vieweg, Braunschweig, 1999, pp. 109-129. · Zbl 0978.14029
[13] Faber, C.; Pandharipande, R., Hodge integrals and Gromov-Witten theory, Invent. math., 139, 1, 173-199, (2000) · Zbl 0960.14031
[14] Faber, C.; Pandharipande, R., Hodge integrals, partition matrices, and the \(\lambda_g\) conjecture, Ann. of math. (2), 157, 1, 97-124, (2003) · Zbl 1058.14046
[15] Getzler, E.; Pandharipande, R., Virasoro constraints and the Chern classes of the Hodge bundle, Nucl. phys. B, 530, 3, 701-714, (1998) · Zbl 0957.14038
[16] Goulden, I.P., A differential operator for symmetric functions and the combinatorics of multiplying transpositions, Trans. amer. math. soc., 344, 421-440, (1994) · Zbl 0805.05086
[17] Goulden, I.P.; Jackson, D.M., Combinatorial enumeration, (1983), Wiley-Interscience New York · Zbl 0519.05001
[18] Goulden, I.P.; Jackson, D.M., The combinatorial relationship between trees, cacti and certain connection coefficients for the symmetric group, European J. combin., 13, 357-365, (1992) · Zbl 0804.05023
[19] Goulden, I.P.; Jackson, D.M., Transitive factorizations into transpositions and holomorphic mappings on the sphere, Proc. amer. math. soc., 125, 51-60, (1997) · Zbl 0861.05006
[20] Goulden, I.P.; Jackson, D.M., The number of ramified coverings of the sphere by the double torus, and a general form for higher genera, J. combin. theory A, 88, 259-275, (1999) · Zbl 0936.05005
[21] Goulden, I.P.; Jackson, D.M.; Vainshtein, A., The number of ramified coverings of the sphere by the torus and surfaces of higher genera, Ann. of combin., 4, 27-46, (2000) · Zbl 0957.58011
[22] Goulden, I.P.; Jackson, D.M.; Vakil, R., The Gromov-Witten potential of a point, Hurwitz numbers, and Hodge integrals, Proc. London math. soc. (3), 83, 3, 563-581, (2001) · Zbl 1074.14520
[23] I.P. Goulden, D.M. Jackson, R. Vakil, Faber’s intersection number conjecture and genus 0 double Hurwitz numbers, 2005, in preparation. · Zbl 1236.14031
[24] Graber, T.; Vakil, R., Hodge integrals and Hurwitz numbers via virtual localization, Compositio math., 135, 1, 25-36, (2003) · Zbl 1063.14032
[25] Gradshteyn, I.S.; Rhyzhik, I.M., Table of integrals, series, and products, (1994), Academic Press New York · Zbl 0918.65002
[26] K. Hori, A. Klemm, S. Katz, R. Pandharipande, R. Thomas, C. Vafa, R. Vakil, E. Zaslow, Mirror Symmetry, Clay Mathematical Institute and American Mathematical Society, Providence, RI, 2003. · Zbl 1044.14018
[27] Hurwitz, A., Ueber Riemann’sche flächen mit gegebenen verzweigungspunkten, Math. ann., 39, 1-60, (1891) · JFM 23.0429.01
[28] Ionel, E.-N., Topological recursive relations in \(H^{2 g}(M_{g, n})\), Invent. math., 148, 3, 627-658, (2002) · Zbl 1056.14076
[29] Ionel, E.-N.; Parker, T., Relative Gromov-Witten invariants, Ann. of math. (2), 157, 1, 45-96, (2003) · Zbl 1039.53101
[30] Itzykson, C.; Zuber, J.-B., Combinatorics of the modular group II: the Kontsevich integrals, Internat. J. mod. phys. A, 7, 23, 5661-5705, (1992) · Zbl 0972.14500
[31] Jackson, D.M., Some combinatorial problems associated with products of conjugacy classes of the symmetric group, J. combin. theory ser. A, 49, 363-369, (1988) · Zbl 0682.20002
[32] V. Klee, C. Witzgall, Facets and vertices of transportation polytopes, in: G.B. Dantzig, A.F. Veinott (Eds.), Mathematics of the Decision Sciences, Part I (Seminar, Stanford, CA, 1967, American Mathematical Society, Providence, RI, 1968, pp. 257-282.
[33] Kontsevich, M., Intersection theory on the moduli space of curves and the matrix Airy function, Comm. math. phys., 147, 1, 1-23, (1992) · Zbl 0756.35081
[34] S. Kuleshov, M. Shapiro, Ramified coverings of \(S^2\) with two degenerate branching points, preprint, 2003.
[35] Lando, S.K., Ramified coverings of the two-dimensional sphere and intersection theory on moduli spaces of meromorphic functions on algebraic curves, Russ. math. surv., 57, 3, 29-98, (2002) · Zbl 1054.14037
[36] S.K. Lando, D. Zvonkine, Counting ramified coverings and intersection theory on spaces of rational functions I (Cohomology of Hurwitz spaces), preprint, 2003, math.AG/0303218v1. · Zbl 1131.14034
[37] Li, J., Stable morphisms to singular schemes and relative stable morphisms, J. differential geom., 57, 3, 509-578, (2001) · Zbl 1076.14540
[38] Li, A.-M.; Ruan, Y., Symplectic surgery and Gromov-Witten invariants of Calabi-Yau 3-folds, Invent. math., 145, 1, 151-218, (2001) · Zbl 1062.53073
[39] W.-P. Li, Z. Qin, W. Wang, Hilbert schemes, integrable hierarchies, and Gromov-Witten theory, preprint, 2003, math.AG/0302211.
[40] E. Looijenga, Intersection theory on Deligne-Mumford compactifications (after Witten and Kontsevich), Séminaire Bourbaki, vol. 1992/3, Astérisque 216 (1993), Exp. no. 768, 187-212. · Zbl 0821.14005
[41] Macdonald, I.G., Symmetric functions and Hall-Littlewood polynomials, (1995), Clarendon Press Oxford · Zbl 0487.20007
[42] McMullen, P., Valuations and Euler-type relations on certain classes of convex polytopes, Proc. London math. soc. (3), 35, 1, 113-135, (1977) · Zbl 0353.52001
[43] Okounkov, A., Toda equations for Hurwitz numbers, Math. res. lett., 7, 4, 447-453, (2000) · Zbl 0969.37033
[44] A. Okounkov, R. Pandharipande, Gromov-Witten theory, Hurwitz numbers, and matrix models, I, preprint, 2001, math.AG/0101147v1. · Zbl 1205.14072
[45] A. Okounkov, R. Pandharipande, Gromov-Witten theory, Hurwitz theory, and completed cycles, preprint, 2002, math.AG/0204305v1. · Zbl 1105.14076
[46] A. Okounkov, R. Pandharipande, The equivariant Gromov-Witten theory of \(\mathbb{P}^1\), preprint, 2002, math.AG/0207233v1. · Zbl 1105.14077
[47] Pandharipande, R., The Toda equations and the Gromov-Witten theory of the Riemann sphere, Lett. math. phys., 53, 1, 59-74, (2000) · Zbl 0999.14020
[48] Pandharipande, R., Three questions in Gromov-Witten theory, (), 503-512 · Zbl 1047.14043
[49] S. Shadrin, Private communication, July 2005; proof not seen.
[50] Shadrin, S.V., Geometry of meromorphic functions and intersections on moduli spaces of curves, Internat. math. res. notices, 38, 2051-2094, (2003), preprint, math.AG/0209282v1 · Zbl 1070.14030
[51] S.V. Shadrin, Some relations for one-part double Hurwitz numbers, preprint, 2003, math.CO/0310057v1.
[52] M. Shapiro, personal communication, 2003.
[53] Shapiro, B.; Shapiro, M.; Vainshtein, A., Ramified coverings of \(S^2\) with one degenerate branching point and enumeration of edge-ordered graphs, Adv. in math. sci. (AMS transl.), 34, 219-228, (1997) · Zbl 0883.05072
[54] Vakil, R., Recursions, formulas, and graph-theoretic interpretations of ramified coverings of the sphere by surfaces of genus 0 and 1, Trans. amer. math. soc., 353, 4025-4038, (2001) · Zbl 0980.14021
[55] Vakil, R., The moduli space of curves and its tautological ring, Notices amer. math. soc., 50, 6, 647-658, (2003) · Zbl 1082.14033
[56] Vasserot, E., Sur l’anneau de cohomologie du schéma de Hilbert de \(\mathbb{C}^2\), C. R. acad. sci. Paris, Sér. I math., 332, 7-12, (2001) · Zbl 0991.14001
[57] Witten, E., Two dimensional gravity and intersection theory on moduli space, Survey differential geom., 1, 243-310, (1991) · Zbl 0757.53049
[58] G. Xin, A fast algorithm for MacMahon’s partition analysis, Electronic J. Combinatorics 11 (2004), R58. · Zbl 1066.11060
[59] D. Zvonkine, Counting ramified coverings and intersection theory on space of rational functions II (Local structure of Hurwitz spaces and combinatorial results), preprint, 2003, math.AG/0304251v1.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.